Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 112, NWS Cleveland, OH

August 20, 2009Marion County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2009, 4:09 PM EDT for Marion County, Morrow County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 4:09 PM EDT (20:09 UTC)
Expired
Aug 20, 2009, 5:00 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Marion County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 136 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:28 PM EDTTSTM WND DMG3 S Marion, OHLARGE LIMB FELL ON HOUSE.
Aug 20, 4:28 PM EDTTSTM WND DMGMarion, OHA FEW LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 202009
SVRCLE
OHC101-117-202100-
/O.NEW.KCLE.SV.W.0112.090820T2009Z-090820T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTH CENTRAL OHIO
  MORROW COUNTY IN NORTH CENTRAL OHIO

* UNTIL 500 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 3 MILES WEST OF MARION...AND WAS
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALEDONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4070 8330 4072 8264 4070 8263 4035 8264
      4035 8292 4041 8295 4041 8302 4043 8308
      4044 8325
TIME...MOT...LOC 2009Z 231DEG 44KT 4061 8316

$$

LEINS
2 follow-up statements
000 
WWUS51 KCLE 202034
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
434 PM EDT THU AUG 20 2009

OHC101-117-202100-
/O.CON.KCLE.SV.W.0112.000000T0000Z-090820T2100Z/
MARION OH-MORROW OH-
434 PM EDT THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MORROW AND MARION COUNTIES...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALDO...OR 6 MILES
SOUTH OF MARION...MOVING NORTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CARDINGTON...CALEDONIA...EDISON AND MOUNT GILEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4070 8330 4072 8264 4070 8263 4035 8264
      4035 8292 4041 8295 4041 8302 4043 8308
      4044 8325
TIME...MOT...LOC 2034Z 225DEG 41KT 4053 8306

$$

MITCHELL
000 
WWUS51 KCLE 202059 RRA
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
459 PM EDT THU AUG 20 2009

OHC101-117-202110-
/O.EXP.KCLE.SV.W.0112.000000T0000Z-090820T2100Z/
MARION OH-MORROW OH-
459 PM EDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR MORROW AND MARION COUNTIES
EXPIRES AT 500 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4070 8330 4072 8264 4070 8263 4035 8264
      4035 8292 4041 8295 4041 8302 4043 8308
      4044 8325
TIME...MOT...LOC 2100Z 225DEG 41KT 4073 8277

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 20, 2:50 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT THU AUG 20 2009

.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND
EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT.  UPPER LEVEL
LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE
WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER
THE REGION THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY/...
SUFFICIENT INSTABILITY AND WIND SHEAR REMAIN ON TRACK FOR STRONG TO
LOCALLY SEVERE STORMS TONIGHT INTO EARLY FRIDAY AS THE WEAK COLD
FRONT MOVES INTO THE AREA ACTING AS A LIFTING TRIGGER. THE SVR WATCH
IS OUT FOR THE WHOLE AREA UNTIL 10 PM.  A MUGGY NIGHT IS IN STORE AS
DEWPOINTS GENERALLY RUN CLOSE TO 70.

&&

.SHORT TERM /6 AM FRIDAY THROUGH SUNDAY NIGHT/...
THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY
MORNING.  BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS
MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND
UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE
INDIANA AREA.

BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE
AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE
EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING
IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER
CHANCE AGAIN IN THE EAST.  WILL KEEP SMALL CHANCE GOING SAT NIGHT
AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING
MOISTURE.  ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO
PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED
CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING.

COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY
IN THE 70S AND LOWS IN THE 50S TO LOWER 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE
CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN
LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD
THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL
SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM.
TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED CONVECTION TO START TO BREAK OUT ALONG MESOSCALE
BOUNDARIES THIS AFTERNOON. MAIN AREAS WE ARE WATCHING IS
SOUTHEAST SITES AND NW SITES AT FIRST. ENTIRE AREA HAS
THUNDERSTORM POTENTIAL THROUGH ABOUT 00Z ALONG WITH SPC SLIGHT
RISK OF SEVERE...WITH WINDS THE PRIMARY THREAT. VERY MOIST OUT
THERE AND ANY TS ACTIVITY WILL QUICKLY BRING VSBY/CIGS DOWN TO
MVFR/IFR FOR A TIME. GUSTS OUTSIDE OF TS TO CONTINUE INTO THE
EVENING. THERE MAY BE A LULL IN TS ACTIVITY FOR SEVERAL HOURS
MID/LATE EVENING. SLOW COLD FRONT WILL WORK ACROSS WITH ENOUGH
UPPER SUPPORT FOR AN ADDITIONAL THUNDERSTORM THREAT OVERNIGHT.
THIS FAR OUT WENT WITH PREDOMINATE SHRA AND CB. BKN CUMULUS FOR
FRIDAY.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN.

&&

.MARINE...
SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY
AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I
WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES
WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR
ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE
AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS
AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, Aug 20, 2:59 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
259 PM EDT THU AUG 20 2009

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-211900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
259 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-211900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
259 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:04 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain35 min
Aug 19, 8:10 PM EDTSpecial Marine WarningCLE85 min
Aug 19, 9:51 PM EDTFlash Flood WarningCLEMarion, Morrow4 hr
Aug 20, 9:16 AM EDTSmall Craft AdvisoryCLE36 hr
Aug 20, 2:31 PM EDTSpecial Marine WarningCLE89 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningCLEWyandot26 min
Aug 20, 3:05 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca55 min
Aug 20, 3:18 PM EDTSpecial Marine WarningCLE87 min
Aug 20, 3:35 PM EDTSevere Thunderstorm WarningCLECrawford40 min
Aug 20, 3:40 PM EDTSpecial Marine WarningCLE2 hr
Aug 20, 4:16 PM EDTSevere Thunderstorm WarningCLEHuron, Richland44 min
Aug 20, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 20, 4:33 PM EDTSevere Thunderstorm WarningCLEAshland, Richland57 min
Aug 20, 4:35 PM EDTSevere Thunderstorm WarningCLELorain25 min
Aug 20, 4:38 PM EDTTornado WarningCLELorain18 min
Aug 20, 4:46 PM EDTSpecial Marine WarningCLE29 min
Aug 20, 4:46 PM EDTSevere Thunderstorm WarningCLELorain44 min
Aug 20, 5:06 PM EDTSevere Thunderstorm WarningCLEKnox54 min
Aug 20, 5:14 PM EDTSevere Thunderstorm WarningCLEMedina61 min
Aug 20, 5:38 PM EDTSpecial Marine WarningCLE112 min
Aug 20, 5:42 PM EDTSevere Thunderstorm WarningCLEWayne48 min
Aug 20, 5:47 PM EDTSevere Thunderstorm WarningCLESummit43 min
Aug 20, 5:52 PM EDTSevere Thunderstorm WarningCLECuyahoga38 min
Aug 20, 6:00 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake, Portage60 min
Aug 20, 6:29 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull61 min
Aug 20, 6:43 PM EDTTornado WarningCLEPortage30 min
Aug 20, 6:56 PM EDTTornado WarningCLEStark29 min
Aug 20, 7:23 PM EDTAreal Flood AdvisoryCLEAshtabula, Mahoning, Trumbull3 hr
Aug 20, 7:26 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Aug 20, 7:29 PM EDTSpecial Marine WarningCLE91 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.